Tornadoes · United States · Oklahoma · 2006

F3 tornado, Cherokee City, Oklahoma, March 12, 2006

This F3 tornado ran 25.0 miles across Delaware and Benton counties on March 12, 2006, touching down at 9:37 PM CST and reaching 700 yards wide. It killed nobody and injured 12, and did $5.8 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F3
Date
March 12, 2006
Touchdown
9:37 PM CST (03:37 UTC)
Path length
25.0 miles (40.2 km)
Path width
700 yards (640 m)
Deaths
0
Injuries
12
Property damage
$5.8 million
Counties
Delaware and Benton counties
Touchdown point
36.230, -94.650
Lift-off point
36.330, -94.270
Record number
126

What the Weather Service recorded

The second tornado moved into western Benton County (from Delaware County, Oklahoma) south of Highway 12, where damage suggested the tornado strengthened considerably. A mobile home was destroyed, a pickup truck was rolled and destroyed, and several homes sustained major damage to their roofs near Bloomfield, where damage was rated at F2. Damage was more extensive in and around Gentry and Centerton where 75 homes were damaged or destroyed. Damage in this area was rated F3. Twelve people were injured by the tornado.See Storm Data for Oklahoma, Eastern for details regarding the Delaware County segment of this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS TSA issued a tornado warning for this county at 03:22 UTC, 15 minutes before the tornado touched down, in force until 03:55 UTC.

The county was under a tornado watch, issued at 03:35 UTC and running to 07:48 UTC.

Issued (UTC)ExpiredProductOffice
18:47 UTC03:35 UTCTornado WatchTSA
02:40 UTC03:30 UTCTornado WarningTSA
03:22 UTC03:55 UTCTornado WarningTSA
03:35 UTC07:48 UTCTornado WatchTSA
05:31 UTC06:30 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 12, 9:10 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 12, 9:10 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
910 PM CST SUN MAR 12 2006

.MESOSCALE UPDATE...
THE SOUTHERN SUPERCELL HAS SLOWED AND TURNED RIGHT AS IT MOVES TOWARD
SOUTERN DELAWARE AND NORTHERN CHEROKEE COUNTY.  THIS HAS INCREASED THE
STORM-RELATIVE HELICITY TO AROUND 650 M2/S2.  THE REFLECTIVITY AND
VELOCITY DATA SHOWS A WELL ORGANIZED SUPERCELL NOW WITH INCREASING
REFLECTIVITY IN THE HOOK AND RAPID LOW-LEVEL ROTATION NEAR AND
JUST BELOW THE CLOUD BASE.  TORNADO POTENTIAL IS VERY HIGH WITH THIS
STORM.

ALL INTERESTS IN SOUTHERN DELAWARE...NORTHERN CHEROKEE COUNTY SHOULD
BE AT A HIGH STATE OF READINESS.

SPOTTERS JUST REPORTED A WALL CLOUD TO THE GROUND WITH THIS CELL...
SPOTTERS JUST REPORTED A TORNADO.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1
Hazardous weather outlook, Mar 12, 12:05 PM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1205 PM CST SUN MAR 12 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1205 PM CST SUN MAR 12 2006

...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHWEST AND WEST CENTRAL ARKANSAS.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT...SPREADINDEX=64.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE THIS MORNING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A DRY LINE WAS LOCATED FROM EASTERN KANSAS INTO CENTRAL OKLAHOMA.
STRONG THUNDERSTORMS WERE ALREADY DEVELOPING ALONG THE BOUNDARY
EARLY THIS AFTERNOON. WITH CAPES ON THE ORDER OF 2500 J/KG AND
HELICITIES IN THE RANGE OF 200 M2/S2...SUPERCELLS WITH THE POTENTIAL
TO PRODUCE LARGE HAIL AND TORNADOES ARE EXPECTED TO MOVE ACROSS MUCH
OF THE AREA THIS AFTERNOON AND THIS EVENING.  ONCE STORMS
DEVELOP...THEY WILL RACE TO THE NORTHEAST AT 40 TO 50 MILES AN HOUR.

GIVEN THE WARM TEMPERATURES...STRONG SOUTH WINDS AND DRY
VEGETATION FIRE WEATHER WILL ALSO BE A CONCERN TODAY. THE MOST
DANGEROUS AREA FOR FIRES WILL BE NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL HAVE PASSED THROUGH THE AREA BY MONDAY MORNING.
HIGH PRESSURE WILL PUSH INTO THE AREA AND REMAIN AT LEAST THROUGH
THE MIDDLE OF THE UPCOMING WEEK. FIRE WEATHER WILL REMAIN A
CONCERN WITH THE MOST LIKELY BAD DAY BEING MONDAY WITH THE NORTH
WINDS AND LOWER HUMIDITIES FOUND BEHIND THE FRONT.

THUNDERSTORMS RETURN TO THE FORECAST DUE TO RETURN FLOW OF WARM
AND MOIST AIR. THE THUNDERSTORMS ENTER THE FORECAST AGAIN NEXT
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 12, 8:09 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
809 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             CHELSEA                 36.54N 95.43W
03/12/2006  E0.75 INCH       ROGERS             OK   AMATEUR RADIO

&&

SFP
Local storm report, Mar 12, 8:12 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CHELSEA                 36.54N 95.43W
03/12/2006  M1.00 INCH       ROGERS             OK   AMATEUR RADIO

&&

JDS
Local storm report, Mar 12, 8:17 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
817 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     5 W PRYOR               36.31N 95.41W
03/12/2006  E60 MPH          MAYES              OK   EMERGENCY MNGR

&&

JDS
Local storm report, Mar 12, 8:36 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             VINITA                  36.64N 95.15W
03/12/2006  M1.00 INCH       CRAIG              OK   NWS EMPLOYEE

&&

JDS
Local storm report, Mar 12, 9:00 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             LOCUST GROVE            36.20N 95.17W
03/12/2006  M0.88 INCH       MAYES              OK   EMERGENCY MNGR

&&

JDS
Local storm report, Mar 12, 9:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
910 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             LOCUST GROVE            36.20N 95.17W
03/12/2006  E1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

JDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

3.6 hours before the tornado, 91 km from the path. March 13, 2006.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1549 joules per kilogram, CIN -16, lifted condensation level 1450 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 200 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
2497 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

8.4 hours after it, 91 km from the path. March 13, 2006.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -119020, lifted condensation level 2996 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -221 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-119020 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-221 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Siloam Spring(Awos) (SLG), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:55 UTC75.257.2170° 17 kt211002.4
02:15 UTC75.257.2170° 17 kt261002
02:35 UTC75.257.2180° 15 kt221002.7
02:55 UTC75.257.2190° 21 kt281002.4
03:15 UTC73.457.2190° 22 kt321002.7VCTS
03:35 UTC75.257.2160° 20 kt321002VCTS
03:55 UTC75.257.2190° 32 kt411002TS
04:15 UTC73.457.2210° 23 kt361003.4VCTS
04:35 UTC73.457.2210° 23 kt281003.4
04:55 UTC73.457.2200° 21 kt271003.4
05:15 UTC73.457.2200° 20 kt291003.4
05:35 UTC73.457.2200° 22 kt331003

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 100 km away, was scanning. The volume nearest the touchdown began at 03:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:41 UTCHAIL 0.88MurphyMayes, OK
02:54 UTCHAIL 0.88Locust GroveMayes, OK
03:08 UTCHAIL 1.75Locust GroveMayes, OK
03:09 UTCTORNADO1 W PeggsCherokee, OK
03:29 UTCTORNADO2 S LeachDelaware, OKHOMES HEAVILY DAMAGED...CARS BLOWN OFF CHEROKEE TURNPIKE...TREES AND POWER LINES DOWN.
03:49 UTCTORNADO3 W GentryBenton, AR
04:16 UTCHAIL 1BentonvilleBenton, AR
04:23 UTCHAIL 1.75GatewayBenton, ARHAIL DAMAGE TO NUMEROUS CARS...HOUSE SIDING...GARAGE WINDOWS BROKEN.
04:45 UTCTORNADO5 Nw Eureka SpringsCarroll, AR
05:50 UTCHAIL 0.88BerniceDelaware, OK
06:27 UTCHAIL 1BaronAdair, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of March 12, 2006

54 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 1212:41 AM CSTF0Fulton, AR1.525
March 125:31 AM CSTF0Massac, IL0.950$50,000
March 128:20 AM CSTF0Leavenworth, KS1.050$10,000
March 129:12 AM CSTF1Jackson, MO17.0150$40,000
March 129:44 AM CSTF0Carroll, MO9.6100$250,000
March 1210:46 AM CSTF0Randolph, MO10.575
March 1210:57 AM CSTF0Monroe, MO0.150
March 1211:25 AM CSTF0Ralls, MO0.250
March 122:20 PM CSTF0Linn, KS to MO16.4220$400,000
March 123:49 PM CSTF0Pettis, MO28.0150$10,000
March 123:50 PM CSTF1Henry, MO13.0150$100,000
March 124:12 PM CSTF2Pettis, MO11.250016$2.5 million
March 124:25 PM CSTF1Morgan, MO1.0250$10,000
March 124:30 PM CSTF0Cooper, MO1.075
March 124:33 PM CSTF0Howard, MO3.075
March 125:25 PM CSTF0Audrain, MO6.075
March 126:24 PM CSTF0Pike, MO1.050
March 126:25 PM CSTF1Pike, MO5.0125
March 127:04 PM CSTF2Calhoun, IL67.088020
March 127:20 PM CSTF1Greene, IL3.51002
March 127:25 PM CSTF1Greene, IL11.875
March 127:51 PM CSTF0Johnson, MO8.8100
March 127:52 PM CSTF2Bates, MO26.0450113$580,000
March 127:58 PM CSTF1Morgan, IL12.0440
March 128:07 PM CSTF2Pettis, MO20.01506$3.0 million
March 128:24 PM CSTF2Sangamon, IL4.0400
March 128:28 PM CSTF3Saline, MO35.0350$530,000
March 128:32 PM CSTF2Sangamon, IL12.52004
March 128:38 PM CSTF0Saline, MO6.4100
March 128:40 PM CSTF2Johnson, MO12.82004$2.0 million
March 128:47 PM CSTF2Vernon, MO38.030017$1.6 million
March 128:57 PM CSTF2Logan, IL2.5400
March 129:00 PM CSTF2Logan, IL3.5200
March 129:02 PM CSTF0Scotland, MO6.08$10,000
March 129:03 PM CSTF1Macon, IL10.0400
March 129:09 PM CSTF3Cherokee, OK29.04408$3.0 million
March 129:16 PM CSTF1Macon, IL8.0600
March 129:18 PM CSTF3Randolph, MO19.7300426$5.0 million
March 129:18 PM CSTF0Barton, MO57.050
March 129:25 PM CSTF1Newton, MO7.0751$200,000
March 129:36 PM CSTF0Newton, MO0.115$10,000
March 129:43 PM CSTF4Monroe City tornado, MO29.0500
March 1210:11 PM CSTF2Benton, AR8.0250$10 million
March 1210:15 PM CSTF3Lawrence, MO42.025018$56 million
March 1210:17 PM CSTF3Hickory, MO17.020019$1.0 million
March 1210:20 PM CSTF2Morgan, MO6.01005$850,000
March 1210:50 PM CSTF1Carroll, AR to MO8.0200$40,000
March 1210:56 PM CSTF0Ford, IL2.030
March 1211:03 PM CSTF2Webster, MO7.015013$700,000
March 1211:15 PM CSTF3Webster, MO32.0200$530,000
March 1211:25 PM CSTF0Benton, MO3.020$50,000
March 1211:30 PM CSTF1Osage, MO14.0150
March 1211:31 PM CSTF0Morgan, MO6.0100
March 1211:43 PM CSTF0Callaway, MO6.2200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.